Hail, Cherry
- When
- June 29, 6:30 PM CST
- Where
- Cherry County, 5.71 mi SSW of Irwin
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -102.010
Severe thunderstorms, over southwestern South Dakota and the northwestern Nebraska Panhandle, tracked to the southeast, crossing the western Sandhills and southwestern Nebraska during the evening hours of June 29th. This activity persisted into the late evening hours, before exiting portions of southwestern and central Nebraska during the early overnight hours of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms, over southwestern South Dakota and the northwestern Nebraska Panhandle, tracked to the southeast, crossing the western Sandhills and southwestern Nebraska during the evening hours of June 29th. This activity persisted into the late evening hours, before exiting portions of southwestern and central Nebraska during the early overnight hours of June 30th. Hail up to 2 inches in diameter and thunderstorm wind gusts up to 64 MPH were reported with the most intense storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 5:53 PM CST, 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 653 PM CDT Sun Jun 29 2025 .KEY MESSAGES... - A slight (level 2 of 5) risk of severe storms is expected tonight across the Sandhills and southwest Nebraska with damaging winds and hail being the main threats. - Drier conditions return Monday through Tuesday with near to slightly below normal temperatures. - Rain and thunderstorms return Tuesday night with near daily chances through the end of the week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 340 PM CDT Sun Jun 29 2025 Severe weather continues tonight as thunderstorms develop across Wyoming and eastern Colorado by late afternoon. These storms will push eastward throughout the evening entering the forecast area by early evening. As these storms encounter an environment with plenty of instability (CAPE values over 3000 J/kg and steep lapse rates) , they have the potential to quickly become severe. Timing of severe storms looks to be mainly between 7pm CT and 11pm CT, although a stronger storm or two may initiate earlier or last longer. Greatest threats will be large hail initially as the storms remain discrete. This will be short lived as storms congeal and form a line and damaging winds (over 70 mph possible) become the main threat. This line of storms will then push southeastward across southwest Nebraska before exiting by sunrise Monday morning. There is still some inconsistency in the latest CAMs models in the exact placement of the strongest storms, but the general thinking with regards to greatest instability will be across the eastern Panhandle and across southwest Nebraska, before exiting into south central Nebraska. In addition to strong winds and hail, another potential threat will be some locally heavy rainfall. While widespread flash flooding is not anticipated, with QPF amounts in some locations over an inch and PWAT values in the 1 to 1.5 inch range, some low lying areas or small streams may see some brief rises or ponding of water. With the relatively fast movement of these storms through our region, not expecting training of storms to increase flooding concerns. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 340 PM CDT Sun Jun 29 2025 Upper level ridging will begin to build across the western US by Monday morning bringing a return to quieter and drier weather for the first part of the week as surface high pressure builds into the central Plains. In addition to drier weather, this ridge will also herald in some cooler, slightly below to near normal temperatures. Expect highs to rise into the mid 80s on Monday rising into the upper 80s on Tuesday. Near daily isolated rain and thunderstorm chances will return on Tuesday night lasting into next weekend. While confidence in locations of impact and timing is low, the latest guidance suggest a greater probability of widespread convection on Friday and Friday night as a cold front gets dragged across the region. At this time, though, the severe potential is low, but a stronger storm or two cannot be ruled out with hail and strong wind gusts being the main threats. Will continue to monitor severe potential over the next few days as models get a better handle on the environment. In addition, temperatures will also steadily rise back into the mid 90s by Friday as warm air advection pushes 850 mb temperatures in the 25 to 30 C range into western and north central Nebraska. The cold front Friday night will usher in a cooler airmass for the beginning of the weekend with highs dropping back to near normals (mid to upper 80s). && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 651 PM CDT Sun Jun 29 2025 Scattered thunderstorms will prevail across the region this evening, ending late tonight. Winds will be variable and gusty in and near any thunderstorms, otherwise winds will be generally less than 10 kts. North winds will increase during the day Monday at 10-20 kts with VFR to prevail. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sun Jun 29 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-302045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sun Jun 29 2025 /237 PM MDT Sun Jun 29 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A slight risk (level 2 of 5) of severe storms is expected this evening across western Sandhills and southwest Nebraska. Large hail and damaging winds (70 mph or greater) are possible with the strongest storms. Localized flooding of low lying areas and small streams could also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances return Tuesday night through Friday night. The threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The North Platte radar (KLNX), 151 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated thunderstorm wind gust of 60 MPH at this location.
Quarter sized hail also reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267845, 1267846, 1267844, 1267843, 1267839, 1267842, 1267838.